Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 27, NWS Charleston, WV

June 16, 2003Boone County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 16, 2003, 5:03 PM EDT for Boone County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 5:03 PM EDT (21:03 UTC)
Expired
Jun 16, 2003, 8:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 162105
FFWRLX
WVC005-170000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
503 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 800 PM EDT...

* AT 455 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER VAN...OR ABOUT 10 MILES SOUTHEAST OF MADISON.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE LANTA...BIGSON...VAN... 
  AND WHITE.

--CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:15 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT MON JUN 16 2003

315 PM EDT MON JUN 16 2003

TONIGHT -> TUESDAY

ACTIVE REGIME PERSISTS THRU ENTIRE PERIOD.  STRONG LOW LEVEL JET OF
40KTS CONTINUES TO TRANSPORT ABUNDANT LOW LEVEL MOISTURE INTO THE
AREA.  PWATS ONCE AGAIN TOPS OUT NEAR 1.8 WITH WARM CLOUD DEPTHS OF
12KFT.  SW LOW LEVEL WINDS PUSH FRONT UP TO TUG FORK TONIGHT...WITH
MAIN CONCERN BEING JUST NORTH OF THE BOUNDARY.  RAIN RATES COULD
REACH 2.0 INCHES PER HOUR...SO WILL LET FFA CONT OVERNIGHT.

FRONT CONTINUES TO PUSH NORTH TUESDAY REACHING A UNI-EKN LINE BY
AFTERNOON.  EXPECT SIMILAR CONDITIONS TUESDAY...WHICH ARE OCCURRING
OVER TN/KY THIS AFTERNOON.  PRESENT GRIDS ON TRACK FOR THE MOST
PART...UPPED POPS TO CAT ACROSS SE OH AND SWRN VA THIS
EVENING...BEFORE BRINGING THEM DOWN.  TEMPS ON CUE.

TUESDAY NIGHT>THURSDAY NIGHT
MODELS HAVE COME INTO PRETTY GOOD ALIGNMENT FOR THE MIDDLE PART OF
THE FORECAST.  BOTH MODELS SHOW A STRONG SHORTWAVE MOVING ACROSS THE
REGION TUESDAY NIGHT INTO WEDNESDAY MORNING.  WITH DEEP MOISTURE
REMAINING IN PLACE AND GOOD DIVERGENCE...MOST MORE HEAVY RAIN IS
POSSIBLE TUESDAY NIGHT.  ONCE THE SHORTWAVE PASSES...BOTH ETA/GFS
SHOW GOOD MID LEVEL DRYING.  THIS SHOULD BRING TO AN END THE
ORGANIZED PRECIPITATION...WITH ONLY SCATTERED SHOWERS DUE TO HEATING
REMAIN WEDNESDAY AFTERNOON.

COLD FRONT AND UPPER TROUGH SWING THROUGH DURING THE DAY ON
THURSDAY.  MODELS DO NOT SHOW THE DEEP MOISTURE RECOVERING ENOUGH TO
CAUSE HEAVY RAIN...BUT A LINE OF SHOWERS/TSTORMS IS STILL EXPECTED.
WITH DRIER CONDITIONS FINALLY ANTICIPATED FOR THURSDAY NIGHT.  HAVE
A LITTLE CONCERN ON SPEED OF THE FRONT AND HOW FAR SOUTH IT WILL
ACTUALLY MAKE IT.

FOR TEMPS...GUIDANCE LOOKED TO BE IN THE BALLPARK AND WAS CLOSE TO
PREVIOUS FORECAST SO ONLY SMALL TWEAKS MADE...GETTING NUMBERS CLOSE
TO THE MAV.

FRIDAY THROUGH MONDAY

IN THE LONG RANGE WE CONTINUE TO DRY REGION OUT ON FRIDAY AND
SATURDAY.  MOISTURE MAY START RETURNING FROM SOUTH ON
SUNDAY...INTRODUCED A CHANCE POP FOR SOUTHERN COUNTIES ON DAY 6.
CHANCE ENTIRE COUNTY WARNING AREA FOR DAY 7.

.RLX...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
VAZ003>004.
KY...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
KYZ101>103...KYZ105.
OH...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
OHZ075>076...OHZ083>087.

99/ESS/KTB
******************************************************************

1042 AM EDT MON JUN 16 2003

SURFACE BOUNDARY DRAPED ACROSS I-64 CORRIDOR COUPLED WITH A TROPICAL
AIRMASS AND UPPER FLOW E/SE LESS THAN 10KTS...SETUP IS PRESENT FOR
BACKBUILDING CELLS.  NEARLY STATIONARY CELL ACROSS NORTHERN KANAWHA
COUNTY SINCE 5 AM DUMPING UPWARDS OF 2-3 INCHES AND CREATING LOTS OF
FLOODED ROADS.

FOR THIS AFTERNOON WITH FLOW BACKING TO THE SE ALOFT ACROSS NORTHERN
WEST VIRGINIA AND SOUTHWEST ACROSS THE COAL FIELDS...FEEL BEST
CHANCE REMAINS ALONG AND SOUTH OF I-64.  PWATS REMAIN NEAR 1.7 AND
WARM CLOUD DEPTH OF 11KFT...SO 40 TO 50DBZ (NON-CONVECTIVE CELL)
COULD EASILY PRODUCE NEAR 0.75 INCHES IN AN HOUR.  WITH ALL THE
CLOUDS LOWERED MAX TEMPS A CAT ACROSS THE SOUTH WITH NEAR 80F ACROSS
THE NORTH.

99

********************************************************************

330 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...
SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT.  WE REMAIN
IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES.  ONE
DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART
OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN
FRINGES OF CWA.  RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE
AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO.

LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING
ON WHERE ORGANIZATION TAKES PLACE.  WITH FRONTAL BOUNDARY ACROSS
NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION
TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO
SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST.
GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF
DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL
SHOWERS.  AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO
EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY
ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH
SATURATED GROUNDS.  THINK THERE IS POSSIBILITY FOR WATCH TO BE
EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN
ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME.

LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING
THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER
70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S.  WENT
TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING
CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP.

TUESDAY THROUGH SUNDAY...
MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL
SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH
OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE
AREA.  BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION
TUESDAY AND TUESDAY NIGHT.  A COLD FRONT WITH A STRONGER SHORT WAVE
WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION.  HIGH
PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY
THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN
THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH
WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL
RULE.

HC/JMV

********************************************************************

1005 PM EDT SUN JUN 15 2003

WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO
ADJUST POPS BASED ON CURRENT RADAR TRENDS.

RPY

********************************************************************

In the hours before

Special weather statement, Jun 16, 11:11 AM EDT, 5 hours 52 minutes before
WVZ046-161715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT MON JUN 16 2003

DURING THE LATE MORNING HOURS NATIONAL WEATHER SERVICE RADAR
INDICATED SOME LOCALLY HEAVY RAINS OF 1 TO 2 INCHES HAD FALLEN OVER
CENTRAL POCAHONTAS COUNTY IN THE VICINITY OF SNOWSHOE...CASS AND
GREEN BANK.  THIS WILL BRING STREAMS IN THESE AREAS TO AROUND
BANKFULL CREATING SOME PROBLEMS IN NORMAL LOW SPOTS NEAR CREEKS AND
STREAMS.

MOTORIST SHOULD BE ALERT FOR WATER OVER ROADWAYS AND NOT ATTEMPT TO
DRIVE THROUGH WATER IF ENCOUNTERED.  PERSONS LIVING ALONG CREEKS AND
STREAMS SHOULD REMAIN ALERT SHOULD FLOODING PROBLEMS DEVELOP.
Special weather statement, Jun 16, 2:11 PM EDT, 2 hours 52 minutes before
VAZ003-004-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON JUN 16 2003

AT 211 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS HAVE MOVED THROUGH CENTRAL DICKENSON AND SOUTHER
BUCHANAN.  THESE STORMS HAVE DROPPED 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME.  THIS WILL CAUSE QUICK RISES ON STREAMS WITH
SOME REACHING NEAR BANKFULL LEVELS WITH NORMAL LOW SPOTS
EXPERIENCING PROBLEMS.

PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS.  DO NOT GET NEAR
BANKS AS THE WET GROUND MAY GAVE WAY.

MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH
WATER OVER THE ROAD.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 16, 2:25 PM EDT, 2 hours 38 minutes before
OHZ087-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT MON JUN 16 2003

AT 225 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM HAS DROPPED 1 TO 2 INCHES OF RAIN IN ABOUT AN HOUR IN
EXTREME NORTHERN LAWRENCE COUNTY OHIO...PARTICULARLY BETWEEN
BUCKHORN AND BLACKFORK.

THIS WILL CAUSE QUICK RISES ON STREAMS WITH SOME REACHING NEAR
BANKFULL LEVELS WITH NORMAL LOW SPOTS EXPERIENCING PROBLEMS.

PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS.  DO NOT GET NEAR
BANKS AS THE WET GROUND MAY GAVE WAY.

MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH
WATER OVER THE ROAD.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:35 AM EDTFlash Flood WarningRLXKanawha115 min
Jun 16, 5:50 AM EDTFlash Flood WarningRLXKanawha115 min
Jun 16, 7:45 AM EDTFlash Flood WarningRLXKanawha75 min
Jun 16, 9:07 AM EDTFlash Flood WarningRLXNicholas3 hr
Jun 16, 9:19 AM EDTFlash Flood WarningRLXKanawha3 hr
Jun 16, 10:30 AM EDTFlash Flood WarningRLXPocahontas3 hr
Jun 16, 5:07 PM EDTFlash Flood WarningRLXMingo3 hr
Jun 16, 5:17 PM EDTFlash Flood WarningRLXLogan3 hr
Jun 16, 5:36 PM EDTFlash Flood WarningRLXWayne3 hr
Jun 16, 5:43 PM EDTFlash Flood WarningRLXMason3 hr
Jun 16, 6:56 PM EDTFlash Flood WarningRLXPutnam3 hr
Jun 16, 7:00 PM EDTFlash Flood WarningRLXCabell3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.